I have been on Synthroid since April 2. At first I was constipated and could never go. Then they increased my dosage from .88 to 100. Now - I can't get out of the bathroom.
Now the other issue is this - and - I am wondering - my Parathyroid glands are "stunned" and slowly starting to come around. Last blood test last week showed they were at 9.2 - which is good. That is taking 1 Calcitral (vit D) and 1200 milligrams of Caltrate.
In general I don't tolerate milk that well. If I was ever constipated - I would go buy a shake at Steak and Shake and I wasn't constipated anymore. Or eat a bowl of cereal - point is milk does not settle with me good.
Do you guys think this in the Synthroid or the Caltrate causing me to be in the bathroom all the time. If it is the Caltrate - what do I do? I have to take it. Can I back it with the meds for milk intolerance? Or do they make a vitamin Calcium supplement that is for people with milk intolerance?
Any help would be appreciated - I am so sick of having to run to the bathroom.
It's not the calcium in milk that causes fast bowels; it's the milk sugar, lactose. Your calcium supplement shouldn't be having that effect unless- maybe - you're taking the Caltrate formula that contains magnesium. Are you? Too much magnesium can have a laxative effect.
The Caltrate I am taking is "600+D Plus Minerals" - On the supplement facts panel - it says it has magnesium in it 40mg- which totals 50% of our intake volume per day I guess - but I take 3 of these a day - So would I be getting 150% of the magnesium I should be getting a day? Plus I back this with a - Don't Laugh - Flinstone vitamin with extra C.
This Caltrate also has Zinc 7.5%/Copper 1mg/Manganese 1.8mg
Or do you think it is the Synthroid? I can't imagine it is - I mean when I went to 100 it was April 27th - my stomach issues started on May 8-9th. I don't feel overstimulated or shaky or any wierd issues on this dosage. Sleeping well - late to go to bed usually - but was at .88 too.
Let me know what you think? Thanks Midwest or to anyone who responds.
I can't say for sure, but it well could be that magnesium. Although 150% of the RDA isn't a problem for most people, it could be for you, especially if you're getting mag from dietary sources or other supplements. I know Caltrate isn't cheap, so you may not want to chuck out that bottle; but if you could switch to a formula that doesn't have the added magnesium, you might be better off.
While I was titrating my Armour dose during that first year of treatment, I rarely had any effects from it, except for one time. I got the "trots" for about 4 days after one increase, but I got used to it after that. If the increase is having that effect on you, it may resolve before much longer. I doubt a dose of .88 is too much for someone like you without a functioning thyroid.
Edit to say... I just noticed that this didn't start until well over a week after the increase, so that makes me less likely to think it's the Synthroid.
Try increasing the fiber in your diet. Rice and other fiber rich foods are good but best of all is oatmeal. If you can stomach it, about a quarter cup a day eaten uncooked can really settle things down.
Seems counterintuitive with the increased fiber cause you think of using that for constipation but insoluble fiber actually absorbs fluid from your intestines.
Thanks Helen - I will try that. I would try anything right now. Stomach it? I would eat tree bark if you told me it would help............LOL
How are you Helen - haven't talked much lately. Country life treaten ya good? Water retention going away? Hope so. How's Jaws? Caught Jaws 2 yet? Not a whole lot new with me - trying to fix my SeaDoo and get it ready for summer - was gonna go on a float trip this weekend - but in a canoe on a river with a 9 year old and all this rain - I just won't risk it. Can't replace my precious little one. Besides - camped too many times in the MUD - it is no fun at all. And - told my husband we would have to bring a couple rolls of TP with us - and me in the woods - well - might get a chigger bite - you know where.........
Let me know how you are - I will try some oats right now. Please don't tell me to eat tree bark - because - well - I will...............LOL Hugs to you.
Well, there are certain barks from certain trees...........
Oatmeal's easier. It works too. I use it whenever the runs last more than a day. Can get it down the hubby's throat once in a great while and then he forgets the next time how well it worked. Oh well, sometimes I think they'd rather complain.
Country life is wonderful. Haven't seen any rain in a while and the temps during the day are running right at a dry 80. The weather has been perfect.
The weather's the only thing that's really dry though. Still got the water. I'm back on the lasix again but I got an appointment with the pcp on the 31st. He's going to have to find out what's causing it. Just throwing diuretics at it isn't going to solve it. You know what the nurse had the gall to say on the phone? "You just aren't peeing enough." No s*** sherlock.
Jaws has been laying pretty low. I've caught a few glimpses of him. I guess it'll take him a while to remember me and start feeling comfortable again. Jaws 2 disappeared. We got a broody hen and the eggs are no longer unattended. He probably went to find greener pastures. A broody hen isn't something to mess with.
I already got a chigger there. Got one in my belly button too. I swear, tn breeds the nastiest chiggers I ever ran into. Picked up 87 of the little suckers one day. We counted. To this day, I have never found anything that relieves that itch. Have you? Has anybody????????????? Help!!!!!!!!!!!
Let me know how the oats go. I'm keeping a tally. So far, it's been 100% in solving the problem.
Helen - I am eating oatmeal as I sit here - "at the computer and that isn't in my bathroom" - so far so good. This is my second bowl.
Hey that nurse sounds like she has good advice. Pee more Helen and then if that doesn't work - breath into a paperbag - but before you go off to the doctor - make sure you have that "toxic look".
Thanks sweetie - talk with ya soon - oh - chiggers - gasoline and a match - because all the fingernail polish in the world doesn't work. Of course don't do that - being a smart but - not a thing you can do for them - but I have had them to the point the gasoline idea was looking pretty darn good. Don't share that with the wise nurse at your doctor's office - we don't want her to gain "too" much knowledge. Pee more Helen - gosh - Hugs to you.
For what it's worth -- I had to start at 1 mcg on special time release T4 in order to tolerate it -- T4 of all kinds gave me terrible stomach cramping anytime I ate anything at all. And I do mean anything. It eventually calmed down, except when I increased my dose. I have had to go up very slowly. It's taken me over a year to get to 125 mcg. I now use 100 mcg levoxyl and 25 of the special compounded stuff. Soon to be all levoxyl, finally. Anyway, my stomach, knock wood and all that, is feeling much better. I can't eat spicy foods, I don't eat dairy at all, and I've been avoiding wheat, soy and gluten, all of which, for me, seem to aggravate it. Makes eating out impossible but that's OK. At least I can eat something! For awhile there people kept saying how thin I looked (ie how great!) but I felt terrible, tired, cold, hungry and weak. I happily have a few extra pounds on me now. It's funny how all this changes your perspective. I hope you get it sorted out soon, and can find things that work with your stomach, and that you quickly tolerate the medication.